Covariance in parasite burdens: The effect of predisposition to infection

McCallum H.I. (1990) Covariance in parasite burdens: The effect of predisposition to infection. Parasitology, 100 1: 153-159. doi:10.1017/S0031182000060248


Author McCallum H.I.
Title Covariance in parasite burdens: The effect of predisposition to infection
Journal name Parasitology   Check publisher's open access policy
ISSN 1469-8161
Publication date 1990-01-01
Sub-type Article (original research)
DOI 10.1017/S0031182000060248
Volume 100
Issue 1
Start page 153
End page 159
Total pages 7
Subject 2405 Parasitology
1103 Clinical Sciences
2725 Infectious Diseases
Abstract Recently the phenomenon of predisposition to helminth infection has been reported in a number of studies: those individuals which are heavily infected before treatment with an anthelmintic tend also to acquire heavy parasite burdens following a period of reinfection. This correlation between parasite burdens in initial and reinfections is generated by differences between hosts in their exposure to infective stages and in their susceptibility to infection. Inter-host differences in these factors also generate the aggregated or over-dispersed parasite distributions that are usually observed. This paper uses probability theory to predict the correlation between initial and reinfection parasite burdens assuming that those inter-host differences which generate over-dispersion remain constant for a given individual between initial and reinfection periods. The predicted correlation is considerably greater than is observed in most published data sets. Over-dispersion is thus generated by variability between hosts which has components that remain constant between initial and reinfection and also components which vary between infection periods. The model is modified to account for those two sources of variability, and the result applied to published data to determine the contributions made by short and long-term factors to the observed distributions.
Keyword aggregation
mathematical models
predisposition
Q-Index Code C1
Institutional Status Unknown

Document type: Journal Article
Sub-type: Article (original research)
Collection: Scopus Import - Archived
 
Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 14 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 13 Sep 2016, 14:49:28 EST by System User